Author(s): Chrysos G, Mikros S, Kokkoris S, Pastelli A, Kontochristopoulos G, Chrysos G, Mikros S, Kokkoris S, Pastelli A, Kontochristopoulos G
Abstract Share this page
Abstract The most commonly reported side effects related to lopinavir/ritonavir are diarrhea, vomiting, headache, nausea, and increased serum triglycerides and cholesterol levels. About 4\% of the patients prescribed lopinavir/ritonavir stop taking it because of side effects. Alopecia, generally involving the scalp, has been reported in patients with HIV infection treated with indinavir but not with lopinavir/ritonavir. We present a 62-year-old man with HIV infection, stage B2, who experienced alopecia totalis of his scalp, eyebrows, and eyelashes beginning 18 months after initiating antiretroviral treatment including lopinavir/ritonavir. No hair loss on the arms, legs, and pubic area was observed. Our patient's drug regimen consisted of lopinavir/ritonavir, efavirenz, and stavudine; in addition, the patient was receiving treatment for diabetes with glivenclamide and metformin for the last 3 years. These drugs have not been shown to cause alopecia. Alopecia reversed completely 2 months after substituting nelfinavir for lopinavir/ritonavir without any other change of treatment and his eyelashes and eyebrows grew back as well. To our knowledge, this is the second case of lopinavir/ritonavir-associated alopecia totalis reported in the international literature.
This article was published in J Drugs Dermatol
and referenced in Journal of AIDS & Clinical Research